The Blue Man
Amiodarone-Induced Skin Discoloration
A 64-year-old man received 200 mg amiodarone QD for 13 years because of intermittent atrial fibrillation. Dosage was increased to 200 mg TID because of persistent atrial fibrillation in the fall of 2003. In October 2004, the patient was first referred to our clinic because of tachycardic atrial fibrillation and presented with a blue-gray discoloration of his nose, cheeks, and lips, sparing the deep skin folds (Figure). On a surface ECG, the corrected QT interval was 560 ms. Ophthalmologic examination revealed vision impairment resulting from corneal drug deposits. Within 1 month after discontinuation of amiodarone the patient’s blue-gray discoloration vanished, confirming the diagnosis of amiodarone-induced pigmentation (ceruloderma). This typical appearance is due to deposition of melanin and lipofuscin in the dermis and occurs in 1% to 3% of patients on chronic amiodarone therapy, preferentially affecting men. Patients are advised to avoid sun exposure, but no specific therapy exists. Complete resolution may take up to a year or more.